Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 14, NWS Eureka, CA
NWS Eureka, CA issued this beach hazards statement at Dec 18, 2024, 2:24 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 19, 2024, 4:00 AM PST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2024, 2:24 PM PST (22:24 UTC)
- In effect from
- Dec 19, 2024, 4:00 AM PST
- Expired
- Dec 20, 2024, 3:00 PM PST
- In force
- 35 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 605 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WHUS46 KEKA 182224 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 224 PM PST Wed Dec 18 2024 CAZ101-103-104-109-190900- /O.NEW.KEKA.BH.S.0014.241219T1200Z-241220T2300Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 224 PM PST Wed Dec 18 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From late tonight through Friday afternoon. * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
2 follow-up statements
718 WHUS46 KEKA 190846 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1246 AM PST Thu Dec 19 2024 CAZ101-103-104-109-191700- /O.CON.KEKA.BH.S.0014.241219T1200Z-241220T2300Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1246 AM PST Thu Dec 19 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM PST EARLY THIS MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 4 AM PST early this morning through Friday afternoon. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
836 WHUS46 KEKA 191420 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 620 AM PST Thu Dec 19 2024 CAZ101-103-104-109-192230- /O.CON.KEKA.BH.S.0014.000000T0000Z-241220T2300Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 620 AM PST Thu Dec 19 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Through Friday afternoon. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 18, 4:39 AM PST, 9 hours 45 minutes earlier.
Area forecast discussion, Dec 18, 4:39 AM PST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
439 AM PST Wed Dec 18 2024
.SYNOPSIS...
Light rain today in Del Norte and portions of Humboldt and eastern
Trinity counties will end by the afternoon leaving dry conditions
for Northwest California through Thursday. There will be a slight
chance of rain on Friday in Del Norte and Humboldt counties, but
otherwise the next round of stormy conditions and widespread rain
will mostly hold off until Friday night or Saturday.
&&
.DISCUSSION...
A cold front is bringing light rain to Del Norte and northern
Humboldt counties as of 4 am this morning. This front will weaken
through the morning hours and begin to retreat north as a warm front
today. Some light rain may reach as far south as southern Humboldt
County and as far east as eastern Trinity County this morning while
areas farther south remain dry. Winds are expected to remain below
advisory levels with this front with only a few gusts into the lower
40 mph range on the coastal ridges.
As the warm front moves north later today, dry conditions will
develop and skies will begin to clear, especially across the
interior, with upper level ridging building over the west coast.
Thursday could be quite warm across the interior where dry air
settles in place. Depending on how fast any interior valley fog
dissipates, there is the potential for high temperatures in the
Mendocino County and Lake County valleys to approach record highs
for the date. Ukiah's record for Thursday is 69F and this is also
the current forecast.
The ridge will quickly be pushed east as a very deep trough develops
over the eastern Pacific Ocean. This will allow 500 mb heights to
lower and temperatures to cool several degrees on Friday. A quick
passing shortwave will also lead to a tightening pressure gradient
over the region and strengthening southerly winds along with a
slight chance of rain development over Humboldt and Del Norte
counties. NBM guidance indicates a 40-70 percent chance of wind
gusts reaching advisory levels at higher elevations of Del Norte and
Humboldt counties on Friday with only a ~20% chance near the coast.
A more potent front will then approach the region Friday night into
Saturday. Model guidance is fairly consistent in this front pushing
into the lingering ridge and pushing it fully east allowing for
widespread rain to expand over the region and stronger southerly
winds to develop on Saturday morning. NBM wind probabilities
approach 60-100% for wind gusts in excess of advisory level for
much of coastal Humboldt and Del Norte counties and the adjacent
ridgelines while lesser chances extend farther inland and south
into Trinity, Mendocino, and even small portions of Lake County.
It is highly likely that wind products will be needed for this
frontal passage and could be needed as early as Friday in Humboldt
and Del Norte counties.
The Weather Prediction Center has placed much of Northwest
California in a marginal risk of extreme rainfall in their day 4
Saturday outlook while the Climate Prediction Center (CPC) is
favoring above normal precipitations for Northwest California and
the Pacific Northwest in their 6-10 and 8-14 day outlooks.
Additionally, the CPC is highlighting our region for heavy
precipitation from the 26th through the 27th with flooding possible.
To provide an idea of how active the pattern could be over the next
couple of weeks, the European and GFS control runs, if you were to
take them at face value, would result in six fronts with enough wind
energy to require wind advisories from this weekend through the end
of the year. Though no storm is jumping out as a high end threat at
this point, it wouldn't be a surprise to see guidance start to
target one of these storms as a stronger system as we go through
this typically active storm period of late December in Northwest
California. /RPA
&&
.AVIATION...
A cold front is bringing light to at times moderate rainfall to
Del Norte and Humboldt counties today. This front will weaken
quickly today and moves back north as a warm front this afternoon.
This will allow rain to end and skies to lift or even clear later
today. Elsewhere mostly dry conditions are expected. Morning fog
in the interior valleys will dissipate by late morning to around
noon leaving VFR conditions across the interior. Another round of
valley fog is likely tonight with LIFR conditions.
&&
.MARINE...
Southerly winds will calm across all the waters today with
westerly swells decaying below 10 feet. Calmer conditions will
prevail at least briefly through Thursday. Another stronger storm
system will begin to influence the waters of Friday with a 40 to
60% chance of gale force southerly winds and associated steep seas
by Friday afternoon. There is even higher confidence (80% chance)
of gale force winds across the waters by Saturday. This storm
will also most likely generate a steep westerly swell currently
modeled between 15 and 20 feet by the weekend. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST this evening for PZZ450-
455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.